Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Springfield, MO

May 6, 2002Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2002, 3:27 AM CDT for Stone County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2002, 3:27 AM CDT (08:27 UTC)
Expired
May 6, 2002, 4:00 AM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Stone County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 060827
SVRSGF
MOC209-060900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 400 AM CDT

* AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF GALENA...OR 20 MILES SOUTHEAST OF MONETT...AND MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GALENA...KIMBERLING CITY BY 340 AM CDT.
   REEDS SPRING...INDIAN POINT BY 345 AM CDT.

THE TOWNS OF CAPE FAIR...ELSEY AND PONCE DE LEON ARE ALSO IN THE PATH
OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3698 9363 3683 9362 3683 9358 3651 9358
          3650 9332 3680 9332 3688 9336 3699 9336

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:28 AM CDT, 59 minutes earlier.

Area forecast discussion, May 6, 2:28 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT MON MAY 6 2002

1ST PERIOD FORECAST CONCERNS...COVERAGE/CHANCE OF PCPN
REST OF FORECAST LOOKS TO BE PERSISTENCE WITH TEMPERATURES/PCPN
CHANCES AND SKY COVER.

PROFILER DATA SHOWS WEAK MID/UPPER LEVEL DISTURBANCE OVER WRN MO
WITH VERY STRONG 8H JET FEEDING CONVECTION OVER NRN MO.  RADAR ALSO
SHOWING MAINLY HEAVY RAIN WITH A FEW SEVERE TSRA POSSIBLE...MOVING
INTO SW MO ATTM. THIS JIVES WELL WITH MESO ETA QPF FIELDS.

ANYHOW...PERSISTENCE LOOKS TO BE THE WAY TO GO FOR THE SHORT TERM
FORECAST..WITH HIGHS IN THE 80S AND LOW IN THE 60S OVER CWA. MODELS
SHOWS SEVERAL WEAK SHORT WAVES IN 5H SW FLOW THRU THE PERIOD..THUS SEE NO
REASON TO REMOVE ANY CHC/LOW POPS FOR THIS FORECAST PACKAGE.

MOS VALUES ARE JUST ABOUT THE SAME FOR TEMPERATURES AND WILL LEAN
TOWARDS THEM. FOR SKY COVER WILL BROADBRUSH WITH PARTLY CLOUDY THRU
PERIOD.

THUS...LOOKS LIKE A WARM FRONT WILL SET UP OVER NRN MO/IA MONDAY
THRU WEDNESDAY THEN AVN SHOWS A COLD FRONT PUSHING THRU CWA BY
WEDNESDAY NIGHT/THURSDAY MORNING.  7H TEMPERATURES WILL BE AROUND 10
TO 11C ESPECIALLY ON TUESDAY AND WEDNESDAY OVER MOST OF CWA...ERN
ZONES SHOULD BE A TAD COOLER. BUT ANY OLD OUTFLOW BOUNDARIES AND
DEWPOINTS IN THE 60S WITH AFTERNOON HIGHS IN THE 80S...WILL KEEP LOW
POPS IN FOR TUESDAY/WEDNESDAY. AS FOR TODAY...BASED ON RADAR TRENDS
AND PASSAGE OF WEAK UPPER LEVEL SHORT WAVES...PCPN SHOULD BE
SCATTERED AT BEST AND WILL WIND DOWN BY NOON.  WILL NOT GET FANCY
HOWEVER AND MAINTAIN LOW POPS ACROSS CWA FOR TODAY.

EXTENDED FORECAST...LOOKING AT NEW MRF...IT LOOKS LIKE UNSETTLED
WEATHER THRU THE PERIOD WITH POPS AROUND 40/50 PERCENT. BUT WILL
KEEP FRIDAY/SATURDAY DRY THEN BRING BACK PCPN ON SUNDAY
NIGHT...OTHERWISE WILL KEEP CURRENT LOW POPS IN.

ISC GRIDS ARE OUT.

.SGF...
KS...NONE.
MO...NONE.

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:49 AM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
May 6, 2:09 AM CDTSevere Thunderstorm WarningSGFMcDonald21 min
May 6, 2:50 AM CDTSevere Thunderstorm WarningSGFMcDonald40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.